How to Relieve Constipation in Multiple Sclerosis With Dulcolax

5
(2)

Many multiple sclerosis patients will suffer from bouts of bowel dysfunction and in particular, constipation and seek their doctor’s advice on how to relieve the symptoms. Dulcolax (bisacodyl) is an over-the-counter stimulant laxative medication that MS patients can take to help them get their bowels moving again.

MORE: Do you know how other multiple sclerosis patients coped with their diagnosis?

Constipation is the most common bowel complaint MS patients have. MS can interrupt the signals the brain sends when a person needs to have a bowel movement. While many can manage constipation through a diet that is rich in fiber from fruit, vegetables, whole grains and plenty of water, occasionally they may need to take a laxative such as Dulcolax to soften the stools and make them easier to pass. Bisacodyl is available in tablet and suppository form.

However, stimulant laxatives may cause side effects that MS patients may find uncomfortable such as stomach cramps and feeling faint. They shouldn’t be taken for more than a week or used in combination with other laxatives. In addition, patients should not take any antacid medication or drink milk as they will decrease the effectiveness of the medication.

Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

How useful was this post?

Click on a star to rate it!

Average rating 5 / 5. Vote count: 2

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

5 comments

  1. Modi says:

    Unfortunately D is avery hard laxative that doesn’t give patients a chance to reach toilet On the contrary of other laxatives such as Lactulose

  2. Kathy Goffic says:

    Why are we not talking about natural thing to solve this issue? Like increase fibre, water, movement, and vitamins
    Like magnesium which do not increase the likelihood
    Of long term problems, if done correctly. Long term use of this type of produce or other like are not great. Hey prune juice a day keep the bowel happy also, just say. Look at the long term affects. If your not able to walk, swimming pools offer great programs to get you in and out of the water, moving you body maybe easier there.

  3. PartyPooper3000 says:

    Dulcolax causes me to have intense cramping and bloating to the point that I feel dizzy and faint and eventually vomit. It works, but it is not gentle!

  4. Dolores says:

    I have always have had constipation issues, and nothing seems to help. 2 years ago my gastro put me on Linzess which caused an ms flare up, so not taking anymore and miralax causes headaches. Besides the constipation I have a constant “feeling of gurgling and need to go but can’t”. When I finally do go I have to strain and I do not empty out. Then the gas shows up- gastro says due to being so backed up when I finally have a bowel movement so much gas is behind everything. Has anyone else dealt with anything similar, and what have you done?

Leave a Comment

Your email address will not be published. Required fields are marked *